Alert archive / Colorado / Red Flag Warnings in 2009
Red Flag Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 25, 2009, 5:42 AM MST for 8 counties in Colorado. It took effect at Feb 25, 2009, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2009, 5:42 AM MST (12:42 UTC)
- In effect from
- Feb 25, 2009, 11:00 AM MST
- Expired
- Feb 25, 2009, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3244 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KBOU 251242 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 542 AM MST WED FEB 25 2009 ...GUSTY WINDS AND DRY VEGETATION WILL MAKE RAPID FIRE GROWTH POSSIBLE THIS AFTERNOON... COZ241-246-247-252245- /O.NEW.KBOU.FW.W.0006.090225T1800Z-090226T0100Z/ ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR... AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH... PUNKIN CENTER 542 AM MST WED FEB 25 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...241...246...247. SOUTHERLY WINDS OVER THE PALMER DIVIDE ARE EXPECTED TO INCREASE TO 15 TO 25 MPH THIS AFTERNOON. THESE WINDS ALONG WITH TEMPERATURES IN THE LOWER TO MID 60S...RELATIVE HUMIDITY VALUES IN THE MID TO UPPER TEENS AND DRY...DORMANT VEGETATION IN ELBERT AND LINCOLN COUNTIES WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. EVEN THOUGH IT IS LATE WINTER...THE WARM AND BREEZY CONDITIONS OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT GRASSES TO BECOME VERY DRY. THESE GRASSES CAN BURN VERY EASILY...AND GUSTY WINDS WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE THEY GET STARTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ DANKERS
2 follow-up statements
000 WWUS85 KBOU 251914 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 1214 PM MST WED FEB 25 2009 ...GUSTY WINDS AND DRY VEGETATION WILL MAKE RAPID FIRE GROWTH POSSIBLE THIS AFTERNOON... COZ240-245-249-260100- /O.EXA.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/ NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-WASHINGTON COUNTY- INCLUDING...AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER...BENNETT...BYERS...DEER TRAIL...LEADER...AKRON...COPE... LAST CHANCE...OTIS 1214 PM MST WED FEB 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES AND DRY FUELS... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...240...245...249. GUSTY SOUTHERLY WINDS FROM 15 TO 25 MPH WILL CONTINUE FOR AREA FROM DENVER EASTWARD AND SOUTHWARD THROUGH THIS AFTERNOON. THESE WINDS ALONG WITH TEMPERATURES IN THE LOWER TO MID 60S...RELATIVE HUMIDITY VALUES IN THE MID TO UPPER TEENS AND DRY...DORMANT VEGETATION WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. EVEN THOUGH IT IS LATE WINTER...THE WARM AND BREEZY CONDITIONS OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT GRASSES TO BECOME VERY DRY. THESE GRASSES CAN BURN VERY EASILY...AND GUSTY WINDS WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE THEY GET STARTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ COZ241-246-247-260100- /O.CON.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/ ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR... AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH... PUNKIN CENTER 1214 PM MST WED FEB 25 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...241...246...247. GUSTY SOUTHERLY WINDS 15 TO 25 MPH WILL CONTINUE THROUGH THIS AFTERNOON. THESE WINDS ALONG WITH TEMPERATURES IN THE LOWER TO MID 60S...RELATIVE HUMIDITY VALUES IN THE MID TO UPPER TEENS AND DRY...DORMANT VEGETATION WILL PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. EVEN THOUGH IT IS LATE WINTER...THE WARM AND BREEZY CONDITIONS OVER THE PAST SEVERAL DAYS HAS CAUSED DORMANT GRASSES TO BECOME VERY DRY. THESE GRASSES CAN BURN VERY EASILY...AND GUSTY WINDS WILL CAUSE FIRES TO SPREAD RAPIDLY...ONCE THEY GET STARTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$
000 WWUS85 KBOU 260056 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 556 PM MST WED FEB 25 2009 COZ240-241-245>247-249-260200- /O.EXP.KBOU.FW.W.0006.000000T0000Z-090226T0100Z/ NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- WASHINGTON COUNTY- INCLUDING...AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR... BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...LIMON... MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...AKRON... COPE...LAST CHANCE...OTIS 556 PM MST WED FEB 25 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...240...241...245...246...247...249. RELATIVE HUMIDITIES ARE RISING OUT OF THE TEENS AND OUT OF WARNING CRITERIA OVER THE PLAINS. THE SOUTHERLY WINDS ARE DECREASING AS WELL...HOWEVER ARE STILL EXPECTED TO REMAIN GUSTY THROUGH ABOUT 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 25, 4:30 AM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 25, 4:30 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 430 AM MST WED FEB 25 2009 .SHORT TERM...WESTERLY FLOW ALOFT WILL DELIVER ANOTHER WARM DAY TO THE NORTHEAST COLORADO PLAINS...ALTHOUGH MAYBE A COUPLE DEGREES COOLER THAN YESTERDAY. A SHORT WAVE TROUGH EMBEDDED IN THE ZONAL FLOW PATTERN WILL BRING A RETURN OF MOUNTAIN SNOW LATER TONIGHT. CLOUDINESS ASSOCIATED WITH THE APPROACHING TROUGH WILL SPREAD OVER THE FORECAST AREA IN THE AFTERNOON...HELPING TO HOLD TEMPERATURES DOWN A COUPLE DEGREES. 700 MB TEMPERATURES ARE FORECAST TO BE AROUND 0C THIS AFTERNOON...INDICATING A HIGH SNOW LEVEL TO START OFF. THROUGH THE NIGHT TEMPERATURES WILL COOL A COUPLE DEGREES...ALLOWING SNOW LEVELS TO DROP BELOW 8000-9000 FEET. MODEL QPFS ARE ALSO LIGHT...SO DO NOT EXPECT MUCH MORE THAN A COUPLE INCHES OF ACCUMULATION. ON THE PLAINS THIS AFTERNOON...THE TEMPERATURES IN THE LOWER TO MID 60S WITH RH VALUES AROUND 20 PERCENT NORMALLY WOULD NOT INDICATE ANY FIRE WEATHER PROBLEMS. HOWEVER...THE NAM AND GFS BOTH SHOW SOUTHERLY WINDS OVER THE PALMER DIVIDE INCREASING TO 15 TO 25 MPH WITH SOME HIGHER GUSTS. THIS COMBINED WITH DRY AND DORMANT GRASSES WILL LEAD ME TO ISSUE A RED FLAG WARNING FOR ZONES 41...46 AND 47...VALID FROM 11 AM TO 6 PM. .LONG TERM...ZONAL FLOW ALOFT WILL BE OVER THE AREA ON THU. ALTHOUGH MOISTURE DEPTH IN THE MTNS WILL NOT BE GREAT OROGRAPHICS WILL BE FAVORABLE ALONG WITH LAPSE RATES IN THE 7-8 C/KM RANGE SO WILL MENTION A CHC OF -SHSN. OVER LOWER ELEVATIONS A WEAK FNT WILL AFFECT THE AREA LATE THU MORNING INTO THE AFTN WHICH WILL SHIFT THE WINDS TO MORE MORE NLY COMPONENT. 850-700 MB TEMPS DROP FROM 3-4 DEGREES C SO HIGH TEMPS WILL DROP BACK INTO THE 50S IN MOST AREAS. MEANWHILE A MUCH STRONGER FNT WILL MOVE INTO THE NERN CORNER BY LATE AFTN AND THEN BACKDOOR ITS WAY TOWARDS THE URBAN CORRIDOR DURING THE EVENING HOURS. THIS FNT COMBINED WITH DECENT LAPSE RATES AND SOME WEAK QG ASCENT COULD LEAD TO A SLIGHT CHC OF -SHRA DURING THE EVENING HOURS. BY FRI AN UPPER LEVEL TROUGH WILL MOVE SE ACROSS WYOMING INTO THE CENTRAL PLAINS BY FRI NIGHT. AHEAD OF THIS SYSTEM LOOK FOR INCREASING WNW FLOW ALOFT WITH GUSTY WINDS DEVELOPING OVER THE HIGHER TERRAIN AND ALONG AND NEAR THE FOOTHILLS THU NIGHT INTO FRI. LACK OF MTN WAVE SHOULD KEEP WINDS BLO HI WIND CRITERIA. CROSS-SECTIONS SHOW LIMITED MOISTURE IN THE MTNS SO WILL ONLY MENTION SCT -SHSN. OVER LOWER ELEVATIONS THE FNT THAT AFFECTS THE AREA THU NIGHT IS SUPPOSED TO WASHOUT AS A SFC LOW DEVELOPS OVER NERN CO BY MIDDAY. 850-700 MB TEMPS DROP ANOTHER 3 DEGREES ON FRI SO AFTN HIGHS OVER NERN CO WILL BE IN THE LOWER TO MID 50S EXCEPT POSSIBLY OVER THE FAR NERN CORNER WHERE READINGS MAY HOLD IN THE 40S. BY FRI EVENING ANOTHER CDFNT WILL MOVE INTO NERN CO WHICH COULD LEAD TO A BRIEF PERIOD OF UPSLOPE FLOW. IN ADDITION SOME QG ASCENT IS FCST OVER THE AREA FRI EVENING WITH FAVORABLE LAPSE RATES SO THERE COULD BE A BRIEF PERIOD OF RAIN/SNOW SHOWERS. BY SAT DRY NWLY FLOW ALOFT WILL BE OVER THE AREA WITH HIGH PRESSURE AT THE SFC AND SELY LOW LVL FLOW EAST OF THE MTNS. 850-700 TEMPS ARE FCST TO DROP FM 5-6 DEGREES C ON SAT SO HIGHS OVER NERN WILL BE IN THE 40S. BY THE FLOW ALOFT IS FCST TO BECOME MORE WSW WITH THE GFS SHOWING AN INCREASE IN MID MOISTURE IN THE MTNS HOWEVER LAPSE RATES ARE POOR SO WILL ONLY MENTION A SLIGHT CH OF -SHSN. OVER NERN CO SFC HIGH PRESSURE WILL BE OVER THE CENTRAL US AS SFC LOW PRESSURE DVLPS FM CENTRAL WY INTO CENTRAL COLORADO. THIS WILL LEAD TO INCREASING SLY LOW LEVEL FLOW EAST OF THE MTNS. 850-700 MB TEMPS ARE FCST TO RISE BY 10 DEGREES ON SUN WHICH WOULD ALLOW FOR HIGHS TO WRM WELL INTO THE 50S TO AROUND 60 ACROSS NERN CO. FOR MON AND TUE LITLE CHANGE EXPECTED AS WSW FLOW ALOFT WILL BE OVER THE AREA WITH SOME MOISTURE IN THE MTNS SO WILL CONTINUE WITH A SLIGHT CHC OF -SHSN. OVER THE PLAINS IT LOOKS DRY BOTH DAYS WITH HIGH TEMPS FROM 10-15 DEGREES ABV NORMAL. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. SOUTHERLY WINDS WILL CONTINUE THROUGH THE NEXT 24 HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ON THE PALMER DIVIDE THIS AFTERNOON FOR GUSTY WINDS AND DRY FUELS...ZONES 41..46 AND 47. DANKERS/RPK
Hazardous weather outlook, Feb 24, 11:09 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1109 AM MST TUE FEB 24 2009 COZ030>051-251300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MST TUE FEB 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS WEDNESDAY NIGHT THROUGH FRIDAY WITH ONLY LIGHT ACCUMULATIONS EXPECTED. OVER THE PLAINS THERE WILL BE A SLIGHT CHANCE OF RAIN SHOWERS WEDNESDAY NIGHT...WITH A SLIGHT OF SNOW SHOWERS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CMG/FMC
Nearby
Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.